Oklahoma, 2018

Flash Flood and Damaging Wind in Oklahoma, March 27, 2018

March 27, 2018 · NWS OUN · 2 events in 2 counties and zones

Post-frontal storms/showers formed and trained across mainly south central Oklahoma on the morning of the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Post-frontal storms/showers formed and trained across mainly south central Oklahoma on the morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 27, 4:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 4:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
535 AM CDT Tue Mar 27 2018

.DISCUSSION...
The 12Z aviation discussion follows....

&&

.AVIATION...
Widespread rain will continue this morning over most of Oklahoma
and north Texas. A few embedded thunderstorms are also expected,
mainly over the southeast half of Oklahoma and in north Texas. The
rain should gradually subside through the day (except in southeast
Oklahoma), and ceilings/visibilities will similarly improve
gradually. The improvements will be erratic, with occasional
breaks that fill back in. After sunset, we expect conditions to
deteriorate again, with lowering ceilings and perhaps some minor
visibility restrictions in BR. Winds will be mainly from the north
today, gradually becoming light and variable late tonight.

CmS
&&

.PREV DISCUSSION... /issued 406 AM CDT Tue Mar 27 2018/

DISCUSSION...
Rain continues early this morning across much of our forecast
area. The rain area will continue its northeastward movement, with
a gradual tendency to shift southeast with time. Training of
showers and thunderstorms may lead to areas of flooding, and our
existing Flood Watches will be left as is for this forecast
issuance.

As the upper-level wave gradually moves east across the southern
Plains today and tomorrow, rain chances will remain high, although
rainfall amounts should diminish slowly through the day today.
Once the wave moves to the east, rain chances will drop to the low
chance category, and end entirely on Friday.

There is much uncertainty regarding the forecast for the weekend.
The ECMWF keeps the polar airmass well to the north of Oklahoma
for late Friday and Saturday, bringing the cold front into
Oklahoma late Saturday or early Sunday. The GFS is about a day
earlier with the arrival of the much cooler air. While the ECMWF
has a better record in forecasting the positions of mid/upper-
level features, the GFS forecast matches the more typical speed of
arrival of cold airmasses. The GFS Ensemble temperature forecasts
are "all over the place," so that further increases the
uncertainty. Without a clear signal, this forecast relies heavily
on a blend of model forecasts, and the temperatures for Saturday
are closer to the ECMWF's forecast.

Sunday should be noticeably cooler than the latter part of this
week, and may be significantly colder than what we have in the
forecast, depending on the arrival time and actual coldness of the
arriving airmass. Temperatures will probably fall below freezing
Monday (and maybe Sunday) morning in northern Oklahoma. It
appears that the chances of precipitation will remain south of
the subfreezing air, so no snow or freezing precipitation is
currently expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  43  58  44 /  70  40  30  20
Hobart OK         53  42  59  43 /  70  50  40  20
Wichita Falls TX  62  46  60  45 /  70  80  50  10
Gage OK           48  38  60  40 /  50  30  10  20
Ponca City OK     50  41  59  42 /  80  20  20  30
Durant OK         67  49  60  47 / 100  70  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT this morning for OKZ025>031-039-040-
     044.

     Flood Watch through late tonight for OKZ032-041>043-045>048-
     050>052.

TX...Flood Watch until 7 AM CDT this morning for TXZ086-088>090.

&&

09/23/23
Hazardous weather outlook, Mar 27, 3:50 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
450 AM CDT Tue Mar 27 2018

OKZ004>048-050>052-TXZ083>090-281000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
450 AM CDT Tue Mar 27 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...
.Thunderstorms...
A few strong thunderstorms are possible in southeast Oklahoma
through mid-afternoon. Hail to the size of nickels is possible.

.Heavy Rainfall...
Heavy rainfall may cause flooding in small areas, mainly east and
south of Oklahoma City. A flood watch remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 27, 3:06 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
406 AM CDT TUE MAR 27 2018

OKZ040>042-046-047-050-051-270945-
Love OK-Carter OK-Pontotoc OK-Garvin OK-Johnston OK-Marshall OK-
Murray OK-
406 AM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Love...southeastern
Carter...western Pontotoc...eastern Garvin...western Johnston...
northern Marshall and Murray Counties Until 445 AM CDT...

AT 403 AM CDT, strong thunderstorms were along a line extending from
near Wynnewood to 3 miles northeast of Marietta, moving northeast at
50 MPH.

HAZARDS INCLUDE...
Minor flooding in areas of poor drainage...

Locations impacted include...
Ardmore, Sulphur, Madill, Tishomingo, Davis, Marietta, Lone Grove,
Wynnewood, Kingston, Stratford, Dickson, Mannsville, Roff, Springer,
Ravia, Mill Creek, Fitzhugh, Dougherty, Gene Autry and Hickory.

This includes Interstate 35 between mile markers 14 and 68.

LAT...LON 3468 9723 3486 9698 3485 9693 3489 9693
      3490 9675 3401 9664 3395 9698 3396 9698
      3394 9700 3390 9719 3392 9721 3391 9723
      3389 9725 3388 9730 3389 9731 3387 9733
      3388 9733 3387 9735
TIME...MOT...LOC 0903Z 234DEG 42KT 3464 9718 3398 9709

WR

The radar

The Norman radar (KTLX), 177 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bryan

When
March 27, 7:00 AM CST
Where
Bryan County, Blue
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
34.000, -96.230

A barn and mobile home sustained wind damage.

Flash Flood, Johnston

When
March 27, 8:00 AM CST to 10:30 AM CST
Where
Johnston County, 3.19 mi WNW of Folsom to 3.23 mi NW of Folsom
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.216, -96.466

Swiftly moving water spilled over a dirt road. A 72 year old woman drove into the water and car stalled around 9am CDT. She was able to climb out of the car and to safety. Upon trying to get back into the car around 11:30am CDT, the lady fell into the water and was swept away. She was found approximately 150-200 yards down stream tangled in a log jam.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Johnston2018-03-2772FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743341, 745727.